We were disappointed to see no mention of the Resuscitation Council’s advice regarding the treatment of adrenaline refractory anaphylaxis.1
We agree that early treatment with adrenaline (epinephrine) remains the cornerstone of anaphylaxis management, but it is clear that some patients with cardiovascular collapse fail to respond despite this.1 It is our experience that in such cases, the administration of an intravenous direct acting α agonist (metaraminol, noradrenaline, phenylephrine, etc) can be life saving.2 This practice is supported by several case reports,3 4 5 predominantly in the anaesthesiac literature, and our subsequent unpublished experience.
After its independent review of the literature, the Resuscitation Council has also chosen to support the use of α agonists in anaphylaxis when adrenaline and fluids have not been successful. We hope that adjunctive treatment with α agonists, either by intravenous bolus or titrated infusion, may at least be considered by colleagues faced with such a dire situation.
Competing interests: None declared.
Cite this as: BMJ 2008;337:a600
References
- 1.Simons FER. Emergency treatment of anaphylaxis. BMJ 2008;336:1141-2. (24 May.) [DOI] [PMC free article] [PubMed] [Google Scholar]
- 2.Green R, Ball A. Letter. Anaesthesia 2005;60:617-32.15918836 [Google Scholar]
- 3.Heytman M, Rainbird A. Use of alpha-agonists for management of anaphylaxis occurring under anaesthesia: case studies and review. Anaesthesia 2004;59:1210-5. [DOI] [PubMed] [Google Scholar]
- 4.McBrien ME, Webb ST, Breslin DS, Axon AD, Hunter JM. Anaphylaxis and anaesthesia. BJA 2005;94:547-8. [DOI] [PubMed] [Google Scholar]
- 5.McBrien ME, Breslin DS, Atkinson S, Johnston JR. Use of methoxamine in the resuscitation of epinephrine-resistant electromechanical dissociation. Anaesthesia 2001;56:1085-9. [DOI] [PubMed] [Google Scholar]
